Thunderstorm Wind, Saline
- When
- May 13, 10:54 PM CST to 10:55 PM CST
- Where
- Saline County, (Sln)salina Muni Arp
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.800, -97.650
Measured by NWS observing equipment.
Severe thunderstorms developed along and ahead of a quasi-stationary front that was draped across the area. One long-lived supercell produced a brief tornado northwest of Ark City before exiting into Oklahoma and becoming stationary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Severe thunderstorms developed along and ahead of a quasi-stationary front that was draped across the area. One long-lived supercell produced a brief tornado northwest of Ark City before exiting into Oklahoma and becoming stationary. The supercell then moved north and produced multiple tornadoes as a large bow echo thunderstorm merged with the supercell in central Cowley County. This was quickly followed by several shorter-lived Quasi-Linear Convective System (QLCS) tornadoes north and east of Winfield.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 13, 10:49 PM CST, 5 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 1149 PM CDT Sun May 13 2018 .SYNOPSIS... Issued at 254 PM CDT Sun May 13 2018 The stationary front that has been dominating the weather pattern over the past few days in central, south central, and southeast Kansas will continue to be the driving factor for chances of showers and thunderstorms across the area this week as well. The frontal system, which stretches across most of the CONUS from the Desert Southwest to the northern Mid-Atlantic, will not only bring chances for storms but also make the temperature forecast a bit tricky, with very warm air to the south of the boundary but relatively cool air to its north. The exact location of the frontal boundary could make a big difference in regards to afternoon highs experienced in far northwestern portions of the CWA in central Kansas. && .SHORT TERM...(This evening through Wednesday night) Issued at 254 PM CDT Sun May 13 2018 Radar and satellite imagery showed a few showers with isolated thunder that developed in south central Kansas earlier this afternoon along the frontal boundary. Fairly strong capping has prevented much in the way of thunderstorm development thus far, aside from an occasional short-lived isolated non-severe storm or two. Latest short term and hi-res models suggest that thunderstorm activity will increase tonight across southwest Kansas sometime around or just after 00Z. Latest HRRR runs show that this activity will make its way into the central and south central Kansas areas of the CWA this evening/tonight. Model soundings show an eroded cap through the night and into the morning for these locations, suggesting that convergence along the boundary could produce a few scattered stronger and even a few modestly severe storms throughout the evening and overnight. Although large hail cannot be completely ruled out due to the thermodynamic environment, less than impressive deep-layer shear should somewhat dampen the threat for very large hail, so thinking the main threat will be severe wind gusts. The latest SPC convective outlook includes portions of south central KS in slight risk, with the rest of the area (excluding southeast KS) in a moderate risk through 7am Monday. Another round of chances for showers and thunderstorms will return for Monday evening into Tuesday. An axis of fairly strong convergence along the frontal boundary sometime after 00Z looks to be the best chance for showers and storms, though smaller chances are possible even before this time. CAPE well in excess of 2500J/kg along with eroded inhibition and 700-500mb lapse rates around 8C/km could produce a setup for strong or severe storms once again. Bulk shear is still not super impressive, though does look more favorable for large hail than the Sunday evening-Monday morning time frame. Localized flooding may also be a concern if storms are slow moving or train over the same areas as PW in the 1-1.5 range is expected. However, RH appears to be a little low in the convective layer and upper winds a little too strong for a classic flash flood scenario. SPC's slight risk area encompasses most of the CWA for Monday evening, in alignment with the local thinking that the setup will be slightly more favorable than Sunday. Chances for showers and thunderstorms will likely linger on Tuesday evening and Wednesday, though the severe parameters do not look nearly as impressive as the Monday-Tuesday morning time frame. Some strong storms are possible, but any severe storms that do occur should be fairly isolated in nature. Afternoon high temperatures should continue to remain well above normal across the area, but are expected to be a few degrees lower than the sweltering heat that has been experienced over the past few days, particularly on Tuesday and Wednesday. .LONG TERM...(Thursday through Sunday) Issued at 254 PM CDT Sun May 13 2018 The active pattern will continue throughout the extended period with ample moisture advection continuing to be pushed into the area as the frontal boundary continues to seesaw back and forth across the CWA. Chances of showers or thunderstorms have been included in the forecast for each day through next weekend. A few strong or marginally severe storms cannot be ruled out at this time, though predictability and confidence of exact timing and threats is fairly low at this point. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1146 PM CDT Sun May 13 2018 Storms will slowly slide northeast away from the area tonight with low clouds/fog affecting portions of central Kansas towards daybreak. Otherwise a frontal boundary will sag slowly southward with scattered strong/severe thunderstorms developing along the front in the afternoon. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 90 65 83 / 20 20 50 30 Hutchinson 68 88 62 81 / 40 20 40 20 Newton 69 88 64 81 / 30 20 50 20 ElDorado 69 88 65 82 / 20 20 40 20 Winfield-KWLD 70 89 66 83 / 20 20 50 30 Russell 61 82 58 79 / 60 20 30 20 Great Bend 63 84 59 79 / 60 10 30 20 Salina 67 88 62 82 / 40 20 40 20 McPherson 67 87 62 81 / 40 20 40 20 Coffeyville 70 88 68 84 / 10 20 30 40 Chanute 70 87 67 83 / 10 30 30 40 Iola 70 87 67 83 / 10 30 30 30 Parsons-KPPF 71 88 67 84 / 10 30 30 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...TAV SHORT TERM...TAV LONG TERM...TAV AVIATION...CDJ
Hazardous Weather Outlook National Weather Service Wichita KS 1145 PM CDT Sun May 13 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-150445- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1145 PM CDT Sun May 13 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few strong storms will affect central Kansas for late tonight, with small hail and gusty winds possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Areas of patchy fog will be possible early Monday morning in portions of central Kansas. Visibilities may be temporarily reduced. Showers and thunderstorms will develop Monday afternoon and overnight into Tuesday morning. Some of these thunderstorms could be severe. The best chance for severe weather will generally be along and southeast of a line from Salina to Lyons KS. Main threat will be winds up to 65 mph and very heavy rain which will likely cause localized flooding. Showers and thunderstorms will develop each afternoon from Tuesday through Saturday. Some of these storms are likely to be strong with very heavy rain. Localized flooding, 50 mph winds and small hail will be possible with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Special Weather Statement
National Weather Service Wichita KS
934 PM CDT SUN MAY 13 2018
KSZ047-140300-
Barton KS-
934 PM CDT SUN MAY 13 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Barton County in central Kansas...
* Until 1000 PM CDT
* At 932 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Albert, or near Shaffer...
moving northeast at 35 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Albert, Olmitz, Galatia and Susank.
LAT...LON 3869 9903 3870 9863 3870 9862 3831 9902
3833 9904
TIME...MOT...LOC 0234Z 203DEG 31KT 3847 9900
MCGUIRESpecial Weather Statement
National Weather Service Wichita KS
1035 PM CDT SUN MAY 13 2018
KSZ032-033-048-140400-
Ellsworth KS-Russell KS-Lincoln KS-
1035 PM CDT SUN MAY 13 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Ellsworth County in central Kansas...
Southeastern Russell County in central Kansas...
Southwestern Lincoln County in central Kansas...
* Until 1100 PM CDT
* At 1033 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Wilson...moving northeast at 40
mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Ellsworth, Wilson and Ellsworth Airport.
LAT...LON 3887 9804 3861 9842 3865 9848 3870 9848
3870 9857 3874 9864 3895 9841
TIME...MOT...LOC 0334Z 211DEG 33KT 3876 9849
MCGUIRESpecial Weather Statement
National Weather Service Wichita KS
1038 PM CDT SUN MAY 13 2018
KSZ033-140415-
Lincoln KS-
1038 PM CDT SUN MAY 13 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Lincoln County in central Kansas...
* Until 1115 PM CDT
* At 1037 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Lincoln...moving north at 45
mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Lincoln, Beverly, Barnard and Westfall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3900 9793 3887 9805 3895 9841 3922 9814
3922 9793
TIME...MOT...LOC 0338Z 195DEG 39KT 3907 9805
MCGUIRESpecial Weather Statement National Weather Service Wichita KS 1134 PM CDT SUN MAY 13 2018 KSZ033-140500- Lincoln KS- 1134 PM CDT SUN MAY 13 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Lincoln County in central Kansas... * Until midnight CDT * At 1133 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Beverly, or 10 miles southeast of Lincoln...moving northeast at 20 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Beverly and Westfall. LAT...LON 3921 9793 3887 9793 3887 9822 3898 9815 TIME...MOT...LOC 0434Z 238DEG 19KT 3897 9797 MCGUIRE
The Topeka radar (KTWX), 125 km away, was scanning. The volume nearest the first event began at 04:54 UTC.
50 hail, 9 tornado, 6 thunderstorm wind, 2 flash flood, 1 heavy rain. Local standard time, as filed.
Measured by NWS observing equipment.
Via local media social media account. It was a delayed report.
High water was reported in town, especially at State and Jefferson Streets with portions of the those streets being barricaded.
Several roads across the county were being impacted to the west of Iola.
The total rainfall for this location was 4.4 inches.
This report came in via social media.
Tornado briefly touched down, knocking down 3 power poles.
Very brief touchdown in open country.
This report was relayed via Skywarn.
This report came in via Mping.
Power poles were downed on 41st road.
A viewer called in and reported damage to their shed.
This report came in via Mping.
This report came in via Mping.
Fifty mph winds were also reported with this storm.
Large electrical transmission lines were downed and a tree was completely uprooted.
Fifty to fifty five mph wind gusts were also reported with the hail.
Damage to trees with some being uprooted and large electrical transmission lines were downed.
No damage was reported.
Several large trees sustained damage along the path. It also caused damage to a barn.
Brief touchdown over open country. Only some tree damage was noted.
Tree damage was the main issue along this path. No structures were hit.
Tree damage was noted along the path.
The hail lasted a full 10 minutes.
Measured by official measuring equipment.
Brief touchdown in open country outside of town.
Tree damage was reported across town along with the awning at the city pool being blown off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyThe tornado archive for Kansas, 2018Warnings in Kansas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756605, 756545, 756554, 756555, 756556, 756557, 756558, 756559, 756560, 756561, 756562, 756608, 756609, 756563, 756564, 756565, 756566, 756567, 756568, 756569, 756570, 756571, 756611, 756572, 756573, 756574, 756575, 756576, 756577, 756578, 756315, 756316, 756579, 756580, 756602, 756581, 756603, 756582, 756583, 756584, and more.